Iowa, 2019

Damaging Wind in Iowa, August 18, 2019

August 18, 2019 · NWS OAX · 1 event in 1 county or zone

Severe thunderstorms moved through western Iowa the area during the early morning on August 18th, 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe thunderstorms moved through western Iowa the area during the early morning on August 18th, 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 18, 2:06 AM CST, 54 minutes earlier.

Area forecast discussion, Aug 18, 2:06 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
306 AM CDT Sun Aug 18 2019

.SHORT TERM...(Today through Tuesday)
Issued at 305 AM CDT Sun Aug 18 2019

The main forecast concerns are in regards to potential for some
severe storms and heavy rain Tuesday night into Wednesday morning.

Temperatures yesterday topped out mostly in the mid and upper 80s
in the local area. Today will be cooler, with the most noticeable
cooling in the northern part of the forecast area.

Upper air charts from last evening showed fairly strong mid
tropospheric flow, for this time of year, across the northern and
central parts of the Plains. At 500 mb, the strongest 12 hour
height falls (around 60 meters) last evening were noted near the
border of MT, ND and Saskatchewan. These height falls continue to
move eastward. Water vapor imagery indicated the axis of a mid
level trough extending from southern Manitoba into western NE
early this morning. Two main clusters of storms have been ongoing
the in the past 6 hours, with the most coverage to our north,
south and east. We may still see some isolated to scattered
showers and thunderstorms for parts of our area. Will keep some
20-30 percent chances for precipitation going this morning. As of
about 3 am, a cold front (at least partially enhanced by
thunderstorm outflow) stretched from MN across northwest IA,
parts of eastern NE and then into northwest KS. Temperatures in
the 40s were noted in eastern MT and western ND.

The previously mentioned front should continue to push southeast
through the region today. Look for high temperatures in the upper
70s and lower 80s across northeast NE, with lower and mid 80s
elsewhere in our forecast area. Will keep a dry forecast going for
tonight and Monday. High pressure at the surface will build in
tonight, then shift off to the east Monday. Some moisture should
start to return aloft Monday night, thus will include a slight
chance for showers and thunderstorms. A weak front is forecast to
slide into our area from the north Tuesday.

.LONG TERM...(Tuesday night through Saturday)
Issued at 305 AM CDT Sun Aug 18 2019

Storm chances should be higher for Tuesday night, with a frontal
boundary in the vicinity, development of a low level jet and an
influx of deeper moisture. Precipitable Water (PW) values may
increase to around two inches with bulk shear increasing to over
40 knots. This may result in some severe storms (see the SPC
Day 3 Outlook) and areas of locally heavy rain for Tuesday night
into Wednesday morning.

In general, the large scale pattern should feature a ridge across
the southern part of the US at the beginning of the long term
period, with closed lows off the coast of British Columbia and
over northern Ontario. Through the week, there will be some subtle
changes. What is expected to happen by Friday and Saturday is that
moderately strong zonal flow will spread from the Pacific Northwest
eastward toward the northern half of the Plains. This should keep
intermittent chances for showers and thunderstorms going for our
area. The highest chances (outside of Tuesday night) are currently
expected from Wednesday into Wednesday night. High temperatures
should vary from the upper 70s to the upper 80s, with lows mostly
in the 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1126 PM CDT Sat Aug 17 2019

An MCS is in progress as of 11 PM from southwest MN into northwest
IA and southeast SD with trailing isolated thunderstorms
stretching west to near KONL. That latter convection could pass
near or to the north of KOFK within the next couple of hours.
Thereafter, a cold front will move through the area with south
winds switching to northwest at around 10 kt. Models continue to
indicate a swath of MVFR ceilings behind the front which will most
likely impact KOFK and KLNK into Sunday morning. Some low-level
wind shear is also possible overnight at KOMA and KLNK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Mead
Hazardous weather outlook, Aug 18, 2:50 AM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
350 AM CDT Sun Aug 18 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-182300-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
350 AM CDT Sun Aug 18 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will affect parts of eastern
Nebraska and southwest Iowa this morning. Some storms could be
strong, with gusty winds, small hail and heavy rain. There is
still a slight chance of thunderstorms this afternoon for parts
of southeast Nebraska and southwest Iowa.

Minor flooding will continue on the Missouri River above Lewis
and Clark Lake and from around Plattsmouth downstream past Rulo.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hot and humid conditions are forecast for Monday and Tuesday.
Heat index values could reach 95 to 100 Monday and from about
99 to 106 on Tuesday across parts of southeast Nebraska and
southwest Iowa.

Thunderstorms will be possible for at least parts of the area
from Monday night into Thursday. Some storms could be severe
Tuesday evening into Tuesday night. Heavy rain will also be
possible.

Minor flooding will continue on the Missouri River above Lewis
and Clark Lake and from around Plattsmouth downstream into
Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed today or tonight.

In the hours before

Special weather statement, Aug 17, 10:29 PM CST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1129 PM CDT Sat Aug 17 2019

NEZ011-016-180500-
Knox NE-Antelope NE-
1129 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANTELOPE AND
SOUTHWESTERN KNOX COUNTIES UNTIL MIDNIGHT CDT...

At 1129 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Page, or 19 miles east of O'neill, moving east at
30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Creighton, Verdigre, Winnetoon, The Highway 14 And 59 Junction and
Ashfall Fossil Beds State Historical Park.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Nebraska.

LAT...LON 4264 9794 4234 9790 4238 9830 4256 9831
      4257 9831
TIME...MOT...LOC 0429Z 265DEG 34KT 4248 9827

MEAD
Special weather statement, Aug 17, 10:51 PM CST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1151 PM CDT Sat Aug 17 2019

NEZ011-180515-
Knox NE-
1151 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KNOX COUNTY UNTIL 1215 AM
CDT...

At 1150 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Verdigre, or 23 miles south of Tyndall, moving
east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bloomfield, Wausa, Niobrara, Center, Winnetoon, Bazile Mills and
Lindy.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Nebraska.

LAT...LON 4249 9752 4252 9801 4276 9804 4277 9797
      4277 9795 4278 9793 4285 9756
TIME...MOT...LOC 0450Z 267DEG 36KT 4265 9792

MEAD
Special weather statement, Aug 17, 11:11 PM CST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1211 AM CDT Sun Aug 18 2019

NEZ011-012-017-180545-
Cedar NE-Pierce NE-Knox NE-
1211 AM CDT Sun Aug 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIERCE...
SOUTHEASTERN KNOX AND CEDAR COUNTIES UNTIL 1245 AM CDT...

At 1211 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wausa, or 21 miles south of Lewis And Clark State Recreation Area,
moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hartington, Bloomfield, Wausa, Coleridge, Wynot, Laurel, Crofton,
Pleasant Valley, Fordyce and Magnet.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Nebraska.

LAT...LON 4243 9763 4270 9767 4279 9716 4243 9702
TIME...MOT...LOC 0511Z 267DEG 49KT 4256 9754

MEAD

The radar

The Omaha radar (KOAX), 56 km away, was scanning. The volume nearest the first event began at 09:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
August 18, 3:00 AM CST
Where
Harrison County, 3.4 mi ENE of Euclid
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
41.570, -95.790

A 12 foot diameter tree. Also a few 8-12 inch limbs broken off in other areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851327.